female alopecia
transplants
Results 1 to 10 of 10
  1. #1
    Experienced Member Kristi's Avatar
    Join Date
    Jan 2011
    Posts
    276

    Does blood pressure medication cause hair loss?

    Does anyone feel this way or suspect this? If so, which medication are you taking?

    I take a medication called Prinzide, which is a combination of Lisinopril (Ace Inhibitor) and Hydrochlorothiazide (diuretic). I can't pinpoint exactly when my hair loss started but it very well could have been approx 4 1/2 years ago when I started these medications. At the time I had switched from a brand-name birth control pill to a generic, and this caused me to gain 30 lbs. ALL of my health issues began that year right after that, including mildly elevated blood pressure that I had never experienced before.

    I especially wonder if the diuretic is causing me to become depleted of certain vitamins/minerals. The only level I have had checked so far is Vitamin D, which was low. But I have not yet had my Vitamin B and Zinc checked, which I have heard can contribute to hair loss.
    Kristi

  2. #2

    Re: Does blood pressure medication cause hair loss?

    My hairloss began a few months after starting Lisinopril/HCTZ, but I also had other things that happened around that time including surgery, high stress levels etc. I am experiencing regrowth (using Rogaine 5% twice daily) and my dermatologist keeps telling me I won't always have to use Rogaine and she believes that it is TE not "hormonal hair loss". I just don't know.
    Azabelia

  3. #3
    Experienced Member Kristi's Avatar
    Join Date
    Jan 2011
    Posts
    276

    Re: Does blood pressure medication cause hair loss?

    Hi Azabelia,

    Thanks for your reply.

    Are you still taking the Lisinopril/HCTZ? How long has it been now since you first noticed your hair loss? I'm glad Rogaine is working for you, and I hope you only need to use temporarily as your derm has stated.
    Kristi

  4. #4

    Re: Does blood pressure medication cause hair loss?

    Hi Kristi, I really noticed my hair loss last summer, it started around June 2010. I started noticing hair on my pillow, all over the bathroom floor, shower drain etc. It was late August before I could get in to see my dermatologist (whom I've seen for years). She seemed deaf when I tried to tell her the loss started in June and she assumed that it had just begun. I'd had surgery the previous April, as well as starting the Lisinopril/HCTZ (which I'm still taking). She said it was too long after surgery and must be "hormonal hairloss". She has since reversed herself and decided that it is indeed TE and has improved 90% according to her notes. She has also said that neither the lisinopril/hctz nor nexium (which I also began around the same time) causes hairloss. I don't know, as I've read that both can, especially most high blood pressure medications. I've toyed with the idea of stopping the blood pressure med, as it's not sky high, but with a family history of stroke and heart attack I'm afraid to. I was the primary caretaker for my mother for all of 2009 after she suffered a stroke and died in Oct 2009. I feel that stress also contributed to hair loss. Way more than you asked for I know!
    azabelia

  5. #5
    Experienced Member julielou's Avatar
    Join Date
    Jun 2009
    Location
    England, UK
    Posts
    265

    Re: Does blood pressure medication cause hair loss?

    Wow, I can't believe that it's been 7 months since I last logged in here so in catching up my attention was caught by this topic as I've been taking blood pressure meds for over a year now.

    I started out with lisinopril but had to stop taking it after three months because it gave me a constant dry tickly cough. Since then I've been on candesartan ..... interestingly it's done nothing to bring my BP down (my dose has just been doubled to see if this works!) but I certainly don't think it's been responsible for my still thinning hair.

    Interesting topic though as it's the first time I've seen BP meds as a possible hair loss issue. Having had thinning hair for, I guess, 17/18 years now I just feel that it's my lot to live with and I'm certainly a whole lot more worried about my BP because, like you azabelia, I have a bad family history (mother died at 44 and father at 58).
    When there's nothing left there's always hope. When there's no hope there's nothing left.

  6. #6
    Experienced Member
    Join Date
    Feb 2011
    Posts
    112

    Re: Does blood pressure medication cause hair loss?

    My Mom attributes her hair loss to her blood pressure medication.

  7. #7
    Experienced Member
    Join Date
    Sep 2010
    Posts
    404

    Re: Does blood pressure medication cause hair loss?

    I started lisinopril after the hairless started so I know it isn't the cause. I do wonder if whatever causes the high bp could be related.
    Em 41
    My mood is inversely associated with my shed rate.

  8. #8
    hazydays
    Guest
    One doctor (dermatologist) recommended I stop taking a beta blocker BP med, because those are known to cause hair loss in women. I had taken it for nearly 10 years without incident, but once hair starts thinning, everything becomes suspect! I changed to an ACE inhibitor, lisinopril (10 mg) with the diuretic (HCTZ 12.5 mg), a year ago, and no change in hair thinning. No better, no worse.

    The diuretic WILL cause low values for potassium in your bloodwork. Your doctor should be checking for that routinely. Low potassium levels can affect cell structure. There are some diuretics that are potassium-sparing, but I'm not aware of any that are combined with BP meds.

  9. #9
    Junior Member
    Join Date
    Apr 2013
    Posts
    1

    LISINOPRIL & other ACE INHIBITOR DRUGS

    YES, ace (angiotensin converting enzyme) inhibitor Class drugs do in fact cause hair loss...sometimes irreversibly.

    Please don't stop medication abruptly but there are other blood pressure medications (in other drug classes that lower BP by affecting the body in different ways) that do NOT cause hair loss.

    Many doctors are not aware of the hair loss from ACE-Inhibitors...so do your own research!!!!!

    Also, in response to whether or not HCTZ (hydrochlorothiazide) causes vitamin and mineral depletion...NO, it does not, even though it is a diuretic. It is different than potassium depleting diuretics such as Lasix (generic: furosemide).

  10. #10
    Experienced Member
    Join Date
    Mar 2012
    Posts
    206
    I already have hl, and have recently been put onto an ACE inhibitor for my bp.
    I have done online research and there are mixed reviews about the drug causing / not causing hl.
    Sakryd - where do you get your info ? Is it from experience or what you have read ?
    Thanks.

Similar Threads

  1. Blood pressure and hair loss
    By Em374 in forum The Undiagnosed
    Replies: 6
    Last Post: November 21st, 2010, 07:16 PM
  2. SPIRO and blood pressure-help!!!
    By orchidée in forum Treatments for Androgenetic Alopecia
    Replies: 19
    Last Post: August 10th, 2008, 08:09 AM
  3. Low blood pressure now
    By Blue Bird in forum Women's General Hair Loss Discussions
    Replies: 23
    Last Post: June 6th, 2008, 02:26 PM
  4. Blood pressure
    By Blue Bird in forum Women's General Hair Loss Discussions
    Replies: 4
    Last Post: March 5th, 2008, 07:28 PM
  5. High blood pressure
    By ScaredSally in forum Girl Talk!
    Replies: 6
    Last Post: April 21st, 2006, 09:39 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
All trademarks, servicemarks and copyrights appearing in this web site remain the property of their respective owners. All rights reserved.
alopecia hair loss